Thunderstorm Wind, Orange
- When
- August 12, 6:00 PM EST
- Where
- Orange County, Otisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.467, -74.533
Branches down.
A line of thunderstorms developed over the Lower Hudson Valley of NY on the evening of the 12th. As these thunderstorms progressed to the southeast, they produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A line of thunderstorms developed over the Lower Hudson Valley of NY on the evening of the 12th. As these thunderstorms progressed to the southeast, they produced wind damage. A brief tornado also touched down in Nassau County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 2:35 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 335 PM EDT FRI AUG 12 2005 .NEAR TERM (TONIGHT)... WARM FRONTAL BOUNDARY WORKING NE THROUGH CENTRAL NY IS ACTING AS A FOCUS FOR SHOWERS AND TSTMS THIS AFTERNOON...SOME OF WHICH ARE SEVERE. AS THIS BOUNDARY CONTINUES TO PUSH NE THIS EVENING...MOST OF THIS ACTIVITY SHOULD REMAIN TO THE NORTH WHERE BEST MID/UPPER SUPPORT WILL BE. NW SECTIONS OF CWA HAVE BEST CHANCE TO BE CLIPPED BY THIS ACTIVITY WITH DEVELOPMENT ALONG ANY OUTFLOW BOUNDARIES AND AHEAD OF ENCROACHING SEA-BREEZE BOUNDARY. MAIN THREAT WITH ANY CONVECTION WILL BE ISOLATED STRONG WIND GUSTS AND HEAVY DOWNPOURS. OTHERWISE...ACTIVITY SHOULD SLIDE ALONG NORTHERN PERIPHERY OF CWA AND EAST OF REGION AFTER MIDNIGHT. HIGHER DEWPOINT AIR ADVECTING INTO THE REGION HAS ALLOWED FOR DEVELOPMENT/MAINTENANCE OF STRATUS ALONG SOUTHEASTERN WATERS AND FOR SOME PATCHY FOG IN SHELTERED AREAS. WITH LOW-LEVEL FLOW BECOMING STRATUS SHOULD REMAIN IN THESE AREAS AND PRIMARILY ALONG THE COAST. EXPECT DECREASING CLOUD COVER TOWARDS DAYBREAK WITH RISING HEIGHTS...AND MIN TEMPERATURES HOLDING 5 TO 8 DEGREES ABOVE NORMAL. && .SHORT TERM (SATURDAY THROUGH MONDAY)... REGION WILL BE ON THE NORTHERN EDGE OF BERMUDA RIDGING...SURFACE AND ALOFT. THIS WILL HOLD WARM FRONT JUST TO THE NORTH OF CWA THROUGH THE WEEKEND WITH SOUTHERLY FLOW AROUND BERMUDA HIGH PUMPING IN HAZY...HOT AND HUMID AIR. 850 HPA TEMPS RISING TO AROUND 20C AND DRY ADIABATIC MIXING TO AROUND 800 HPA SHOULD HAVE TEMPS ACROSS THE CITY AND NE NEW JERSEY RISING INTO THE UPPER 90S ON SATURDAY. WILL HOLD TEMPS ACROSS NORTHERN PORTIONS OF THE LOWER HUDSON VALLEY AND INTERIOR CONNECTICUT INTO THE MID 90S WITH AREA IN THE VICINITY OF FRONTAL BOUNDARY. TEMPS ALONG THE COAST SHOULD HOLD IN THE 92-95 RANGE AS SOUTHERLY FLOW WILL PROMOTE AFTERNOON SEA-BREEZE DEVELOPMENT. WITH SOUTHERLY FLOW ADVECTING IN LOW TO MID 70 DEWPOINT AIR OVER NEW JERSEY AND MID-ATLANTIC...MOISTURE POOLING SOUTH OF THE WARM FRONT...AND 850 HPA DEWPOINTS OF 15C TO 17C...SURFACE DEWPOINTS SHOULD HAVE NO PROBLEM SUSTAINING IN THE LOWER 70S. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES SHOULD HAVE HEAT INDICES RISING TO BETWEEN 105 AND 110 ON SATURDAY ACROSS CITY...NE NEW JERSEY...AND WESTERN NASSAU COUNTY. WILL ISSUE HEAT ADVISORY FOR THESE AREAS. THE REMAINDER OF THE REGION WILL SEE HEAT INDICES OF BETWEEN 100 TO 105. FIRST PART OF THE DAY ON SATURDAY APPEARS FAIR AND DRY WITH MID-LEVEL CAPPING AS BERMUDA RIDGE AXIS ROUNDS THROUGH THE REGION AND WITH MID-LEVEL WAA. LATE IN THE DAY AS RIDGE AXIS PASSES EAST. THE EXISTENCE OF MODERATE INSTABILITY...ATLEAST 25 KT DEEP LAYER SHEAR...AND WITH LOW-LEVEL CONVERGENCE IN VICINITY OF WARM FRONT TO THE NORTH AND LEE-SIDE TROUGHING TO THE WARRANTS CHANCE TSTMS OVER NORTHERN AND WESTERN SECTIONS FOR LATE IN THE DAY. CONTINUED WAA FLOW...MARGINAL ELEVATED INSTABILITY...AND A WEAK SHORTWAVE ROTATING AROUND THE RIDGE WILL SPREAD SHRA AND TSTMS ACTIVITY ACROSS THE REGION THROUGH FIRST HALF OF OVERNIGHT. OTHERWISE...SAT NIGHT WILL BE OPPRESSIVE...ESPECIALLY IN NYC/NJ METRO AREA WITH HIGH DEWPOINTS AND TEMPS ONLY FALLING TO AROUND 80 DEGREES. THE REMAINDER OF THE REGION SHOULD HAVE MIN TEMPS RUNNING A GOOD 5 TO 7 DEGREES ABOVE NORMAL. SUNDAY WILL FEATURE RATHER SIMILAR CONDITIONS TO SATURDAY...WITH MODEL TEMPERATURES RUNNING A BIT TOO COOL AS THEY MAY BE OVERDOING CONVECTIVE DEBRIS AHEAD OF APPROACHING COLD FRONT AND TO SOUTH OF WARM FRONT. WILL FORECAST TEMPS A FEW DEGREES COOLER FOR CITY AND INLAND THAN SATURDAY TO ACCOUNT FOR CLOSER PROXIMITY OF FRONTAL BOUNDARIES. DEWPOINTS SHOULD REMAIN IN THE 70S...WHEN COMBINED WITH LOW TO MID 90 TEMPS...WILL BRING HEAT INDICES CLOSE TO 100 DEGREES ACROSS CITY AND INTERIOR. THE TROPICAL AND MODERATELY UNSTABLE AIRMASS IN PLACE AND CLOSER FRONTAL PROXIMITY WILL PROVIDE A MORE WIDESPREAD CHANCE FOR SHOWERS/TSTM DEVELOPMENT SUNDAY AFTERNOON INTO OVERNIGHT. COLD FRONT WILL MAKE SLOW APPROACH SUNDAY NIGHT AS LOW PRESSURE TRACKS TO THE NORTH OF THE REGION AND THEN CROSSES THROUGH THE REGION BY LATE MONDAY. WITH A MARGINALLY UNSTABLE AND TROPICAL AIRMASS IN PLACE...LOW-LEVEL CONVERGENCE IN VICINITY OF FRONT...AND INCREASED LOW-LEVEL JET WILL CONTINUE WITH CHANCE OF SHRA/TSTM UNTIL LATE MONDAY. TEMPERATURES WILL CONTINUE ABOVE NORMAL ON MONDAY AS FLOW BECOMES OFFSHORE AND COOLER AIR LAGS BEHIND FRONT A BIT. && .LONG TERM (TUESDAY THROUGH FRIDAY)... UPPER FLOW WILL REMAIN RELATIVELY UNCHANGED WITH DOMINANT RIDGE OVER THE SOUTHERN TIER AND REGION EMBEDDED IN ZONAL UPPER FLOW. WESTERLY MID-LEVEL FLOW WILL PREVENT A QUICK FRONTAL PASSAGE...WITH THE FRONT ONLY SAGGING SLOWLY SOUTH MIDWEEK. ADDITIONALLY THE EFFECT OF IRENE IN TERMS OF CLOUD COVER AND OVERRUNNING TROPICAL MOISTURE MAY BE REALIZED ACROSS SOUTHERN PORTIONS. THIS SHOULD KEEP A GOOD BIT OF MID AND HIGH CLOUD COVER WITH A CHANCE OF SHOWERS THROUGH WED. MODIFIED CANADIAN HIGH PRESSURE BUILDS SOUTH INTO THE REGION THEREAFTER WITH DRY CONDITIONS. ONSHORE FLOW...CLOUD COVER...AND A CANADIAN AIRMASS FOR THE FIRST HALF OF THE PERIOD WILL KEEP TEMPS NEAR OR SLIGHTLY BELOW SEASONABLE...REBOUNDING A BIT TO END THE WEEK AS HIGH PRESSURE SLIDES OFFSHORE. AS FOR IRENE...THIS FAST ZONAL FLOW AND SURFACE HIGH BUILDING DOWN FROM THE NORTH CURRENTLY APPEARS TO PREVENT HER FROM DIRECTLY IMPACTING THE AREA PER CURRENT TPC/HPC DAY 6-7 FORECAST TRACK. SWELLS AND ROUGH SEAS WOULD STILL BE A CONCERN. WITH THIS SAID...THERE IS STILL QUITE A BIT OF UNCERTAINTY ON THIS TRACK...SO REFER TO OFFICIAL TPC ADVISORIES FOR FURTHER INFORMATION ON IRENE. && .AVIATION... MARITIME TROPICAL AIR PREVAILS OVER THE REGION WITH GENERALLY VFR CONDITIONS. THE EXCEPTION IS FOR SOME HAZE AND STRATUS ALONG SOUTHEAST COAST OF LONG ISLAND AND SOUTHEASTERN CONNECTICUT. KGON IS FORECASTED TO GO IFR AT 20Z. IT IS QUESTIONABLE HOW LONG THE FOG AND STRATUS WILL PERSIST. VERY ISOLATED CONVECTION WOULD BE CONFINED TO THE CONVERGENCE OF SEA BREEZES FOR THE REST OF THE AFTERNOON. CONVECTION ALONG THE NY/PA BOARDER IS EXPECTED TO PASS NORTH OF THE LOCAL AREA. ON SATURDAY...WE HAVE FORECASTED PREVAILING MVFR IN HAZE. WHILE BY AFTERNOON VSBY SHOULD REACH 6+ IN MANY AREAS...INCREASED LOW LEVEL HUMIDITY WOULD KEEP FLIGHT LEVEL AND SLANT RANGE APPROACH VISIBILITY REDUCED. SCATTERED CONVECTION IS EXPECTED AFTER 18Z ON SATURDAY...MAINLY AWAY FROM THE COAST. && .MARINE... THE WEATHER PATTERN THROUGH THE FORECAST PERIOD GETS A LITTLE MORE ACTIVE THAN THE LAST FEW WEEKS. IRENE IS EXPECTED TO MOVE UP CLOSE TO THE OUTER BANKS OF THE CAROLINAS...THEN OUT TO SEA BY WED OR THURS. KEEP ABREAST OF SITUATION VIA THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER. EFFECTS FROM IRENE WILL LIKELY BE SOUTHERLY SWELLS BY EARLY NEXT WEEK...WHICH WOULD LIKELY REACH SCA CRITERIA BY MONDAY OR TUESDAY...AND CONTINUING THROUGH THE WEEK. A COLD FRONT IS EXPECTED TO CROSS THE WATERS MONDAY OR MONDAY NIGHT...WITH NORTH TO NORTHEAST WINDS ABOVE 15 KT EXPECTED IN ITS WAKE. && .HYDROLOGY... NO WIDESPREAD PROBLEMS ARE EXPECTED OVER THE NEXT FEW DAYS. HOWEVER...ANY SCATTERED SHOWERS/TSTM ACTIVITY IS CAPABLE OF TORRENTIAL DOWNPOURS SATURDAY THROUGH MONDAY AS HIGH PRECIPITABLE WATER VALUES REMAIN IN PLACE. LOCALIZED URBAN AND SMALL STREAM FLOODING WOULD BE MAJOR THREAT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HEAT ADVISORY IN EFFECT FOR NYZ072>077. NJ...HEAT ADVISORY IN EFFECT FOR NJZ003>006-11. MARINE...NONE. && PUBLIC: NV AVIATION: JST MARINE: MLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 PM EDT FRI AUG 12 2005 CTZ005>009-NJZ003>006-011-NYZ067>078-080-130900- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT- NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-NORTHWEST SUFFOLK NY- ORANGE NY-PUTNAM NY-QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY- SOUTHERN FAIRFIELD CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ- 400 PM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A HEAT ADVISORY IS IN EFFECT FOR NYC...PORTIONS OF NORTHEASTERN NEW JERSEY...AND NORTHWEST NASSAU COUNTY FOR SATURDAY. HIGH TEMPERATURES IN THE MID TO UPPER 90S AND HIGH HUMIDITY WILL RAISE HEAT INDICES TO BETWEEN 105 AND 110 DEGREES. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CTZ010-011-NYZ079-081-130900- NORTHEAST SUFFOLK NY-SOUTHEAST SUFFOLK NY-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT- 400 PM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ330-335-338-350-353-355-130900- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 400 PM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SWELLS FROM TROPICAL STORM IRENE WILL CREATE A MODERATE RISK OF RIP CURRENTS THROUGH THIS WEEKEND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 436 PM EDT FRI AUG 12 2005 CTZ005-009-NJZ002>006-011-NYZ067>077-130100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHERN FAIRFIELD CT-NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY- QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT- SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ- 436 PM EDT FRI AUG 12 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING... THE STORM PREDICTION CENTER IN NORMAL OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED OVER NORTHEAST PENNSYLVANIA AND CENTRAL NEW YORK AS OF LATE AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE EAST SOUTHEASTWARD AS THE EVENING PROGRESSES...AND POSSIBLY AFFECT PORTIONS OF THE TRI-STATE AREA BETWEEN 6 AND 9 PM. ANY THUNDERSTORMS WILL LIKELY REMAIN ISOLATED TO SCATTERED...BUT ANY STORM THAT DOES DEVELOP OR MOVE INTO THE REGION WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...DEADLY LIGHTNING... AND TORRENTIAL DOWNPOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 626 PM EDT FRI AUG 12 2005 NYZ067-122330- ORANGE- 626 PM EDT FRI AUG 12 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR ORANGE COUNTY... AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF MONTICELLO...AND MOVING SOUTHEAST AT 25 MPH. PEOPLE IN NORTHERN ORANGE COUNTY...INCLUDING THE CITIES OF BULLVILLE...MONTGOMERY...WALDEN AND GARDNERTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STRONG WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
The Albany radar (KENX), 130 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Branches down.
Branches down.
Several trees were blown over by severe thunderstorm winds.
A weak and short-lived F1 tornado touched down around 945 pm EDT in Glen Cove. The tornado formed in a thunderstorm that formed on an outflow boundary produced by a line of thunderstorms over Long Island Sound. The tornado moved from northwest to southeast and was estimated to be on the ground for only a minute or two. However, it caused considerable damage to many of the large trees in the area. Many large trees in the neighborhood to the south of the Welwyn Preserve came down and did considerable damage to homes and property. Damage was reported as far southeast as North Shore University Hospital. There were no known injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyThe tornado archive for New York, 2005Warnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469220, 5469221, 5469223, 5469222.